MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3430-1360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.H3 other text : device disposition unknown.
 
Event or Problem Description
As reported: "surgery and implantation of nail on (b)(6) 2022.According to patient nail broken in less than 6 months.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since details available confirmed a broken nail.A physical examination could not be carried out since the item was not made available.Review of the device history records revealed no discrepancies.The affected item was documented as faultless prior to distribution.General aspects: an intramedullary nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Additional trauma / fall - a nail breakage can rather be classified as anticipated ¿ specifically if one or more contributing issues concurrence with each other.In this case, referring to received information as per patient letter [dated (b)(6) 2023] the nail broke after less than a year after an unknown implant duration after initial surgery [(b)(6) 2022].We received a pdf sequence of two photos and two x-ray images [a/p view ¿ dated (b)(6) 2023] which presents a broken nail and locking screw.Images were forwarded to a medical expert for review and statements.Further details were requested several times but to no avail.Hcp comments [excerpts]: "the pictures of the nail do not allow an assessment.Thus, we cannot see if there was any damage during the drilling for the lag screw.The fracture morphology is a pertrochanteric fracture with a fracture gap at the level of the lesser trochanter.The minor fragment was grasped with a cerclage and reduction and medial support were attempted.In principle, the femoral neck screw has a reasonable and calcaneal positioning.In principle, therefore, the fracture has been properly treated surgically.Unfortunately, due to the fracture morphology, the medial support is missing and due to the lack of consolidation, the persistent load has led to material fatigue and ultimately to material failure¿¿ from technical point of view implant breakage may occur when the material is subjected to repeated loading and unloading resulting fatigue of material.If the loads are above a certain threshold (microscopic) cracks will begin to form on the surface.Further, it could not be verified if the nail had been damaged intra-operatively.It could also not be determined whether the patient had been compliant to the surgeon¿s instruction of post-operative weight bearing.With available information no further technical statement was possible.More detailed information about the complaint event as well as the affected device must be available in order to determine the exact root cause of the complaint event.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø11X360MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17253245
Report Number0009610622-2023-00223
Device Sequence Number5173149
Product Code HSB
UDI-Device Identifier07613252273981
UDI-Public07613252273981
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2026
Device Model Number3430-1360S
Device Catalogue Number34301360S
Device Lot NumberK076B8D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/06/2023
Supplement Date Received by Manufacturer09/22/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date09/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale